Hail, Lawrence
- When
- May 27, 3:25 PM CST to 3:27 PM CST
- Where
- Lawrence County, 1.11 mi NNE of Masterson Mill
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.544, -87.272
Golf ball sized hail was reported.
Thunderstorms produced isolated large hail and damaging winds during the afternoon and early evening hours. Very heavy rainfall resulted in flash flooding in the city of Russellville in Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Thunderstorms produced isolated large hail and damaging winds during the afternoon and early evening hours. Very heavy rainfall resulted in flash flooding in the city of Russellville in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 1:33 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 233 PM CDT WED MAY 27 2015 .DISCUSSION... THE 19Z IR/VISIBLE SATELLITE IMAGERY ANALYSIS INDICATED THAT AN ELONGATED SHORT WAVE AT 500 MILLIBARS WAS MOVING SLOWLY EASTWARD OUT OF THE OHIO THROUGH TENNESSEE VALLEYS AND FURTHER SOUTH INTO CENTRAL MISSISSIPPI. SHOWERS AND STORMS WERE CONTINUING TO DEVELOP TO THE SOUTHWEST OF THE FORECAST AREA AND UP INTO MIDDLE TENNESSEE IN THE PVA REGIONS. EXPECT THAT BREAKS IN CLOUDS/INSTABILITY AND PWAT VALUE INCREASES THIS AFTERNOON/EVENING WILL CONTINUE TO LEAD TO AT LEAST CHANCE POPS FOR THE FORECAST AREA INTO THE EVENING HOURS. EXPECT THAT THE ECMWF/NAM SOLUTION INVOLVING LESSENING THE AMOUNT OF PRECIP/LOW LEVEL MOISTURE ACROSS THE FORECAST AREA AFTER 06Z SHOULD BE THE TREND TO FOLLOW ALONG WITH INVOLVING TONIGHTS PRECIP CHANCES. WILL CONTINUE WITH SLIGHT CHANCE POPS DURING TONIGHTS 06Z-12Z TIME FRAME. THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE AVAILABLE ALONG WITH PWAT VALUES SLIGHTLY ABOVE 1.3 INCHES BY THURSDAY AFTERNOON. AS TEMPS WARM INTO THE MID 80S AND LIFTED INDICES LOWER TO -3 BY THE AFTERNOON...WILL CONTINUE WITH A CHANCE POP FOR THE FORECAST AREA INTO THURSDAY EVENING. THE LOW LEVEL SOUTHEASTERLY FLOW AND STILL ABUNDANT MOISTURE SHOULD AGAIN RESULT IN A CHANCE POP FOR FRIDAY FOR THE FORECAST AREA. BY 12Z SATURDAY...A COLD FRONT IS PROGGED BY THE MODELS TO SLOWLY SHIFT SOUTHEAST THROUGH THE MIDWEST WITH CONTINUED MAINLY AFTERNOON/EVENING STORMS POSSIBLE ACROSS OUR AREA. WILL CONTINUE WITH CHANCE POPS FOR THE FORECAST AREA THROUGH SUNDAY AS THE WEAKENING COLD FRONT IS PROGGED TO SLOWLY MAKE IT SOUTHWARD THROUGH KENTUCKY AND INTO WEST TENNESSEE. HAVE UPPED PRECIP CHANCES INTO THE LIKELY CATEGORY FOR SUNDAY DUE TO THE PROXIMITY OF THE COLD FRONT TO THE FORECAST AREA...PWAT VALUES APPROACHING 1.5 INCHES AND NEARLY A MODERATELY UNSTABLE AFTERNOON ATMOSPHERE. THE MODELS ARE IN FAVORABLE AGREEMENT INVOLVING STALLING OUT THE COLD FRONT TO THE NORTH OF THE FORECAST AREA BY BETWEEN SUNDAY AND INTO MONDAY. THE GFS AND ECMWF MODELS ARE BOTH SIMILAR INVOLVING ALSO SLOWLY SHIFTING A WEAK UPPER LOW AT 500 MILLIBARS SOUTHEAST INTO WEST TENNESSEE BY TUESDAY. THE EFFECTS OF THIS UPPER SYSTEM ALONG WITH ABUNDANT LOW LEVEL MOISTURE SHOULD CONTINUE TO RESULT IN HIGHER END CHANCE POPS FOR THE FORECAST AREA INTO WEDNESDAY. HAVE FOLLOWED CLOSER TO THE SLIGHTLY COOLER GFS TEMPS THROUGH THE EXTENDED FORECAST PERIODS. TT && .AVIATION... /ISSUED 1231 PM CDT WED MAY 27 2015/ FOR 18Z TAFS... AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE TENNESSEE VALLEY TODAY AND WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A LINE OF STORMS HAS FORMED IN WESTERN MISSISSIPPI AND SHOULD ENTER THE AREA BETWEEN 19-21Z THIS AFTERNOON. HOWEVER...A FEW STORMS COULD DEVELOP AHEAD OF THE LINE AND AMENDMENTS WILL LIKELY BE NEEDED TO ACCOUNT THIS. STRONG SURFACE WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW GUSTS UP TO 60 MPH IN THE STRONGER STORMS. SMALL HAIL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED NEAR ANY THUNDERSTORMS TODAY. ACTIVITY IS EXPECTED TO TAPER OFF AFTER SUNSET AS WE LOSE PEAK HEATING. A FEW SHOWERS WILL BE POSSIBLE AT BOTH TERMINALS THROUGH 03Z. PATCHY FOG/HAZE MAY DEVELOP AGAIN OVERNIGHT WITH MAINLY MVFR CONDITIONS EXPECTED...HOWEVER...COULD SEE BRIEF PERIODS OF IFR CLOSER TO SUNRISE THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON ACROSS THE TENNESSEE VALLEY. STUMPF && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 66 85 66 87 / 30 40 20 40 SHOALS 65 85 67 86 / 30 40 20 40 VINEMONT 65 83 66 84 / 30 40 20 40 FAYETTEVILLE 65 83 66 84 / 30 40 20 40 ALBERTVILLE 65 83 66 84 / 30 40 20 40 FORT PAYNE 65 82 65 83 / 40 40 20 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT WED MAY 27 2015 ALZ001>010-016-TNZ076-096-097-281200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1240 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE TENNESSEE VALLEY MAINLY THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A MORE TYPICAL SUMMER PATTERN OF SCATTERED AFTERNOON AND EARLY EVENING STORMS WILL DEVELOP THURSDAY THROUGH SATURDAY. A GRADUAL INCREASE IN THUNDERSTORMS IS EXPECTED ON SUNDAY AND MONDAY...AS A STRONGER STORM SYSTEM BEGINS TO IMPACT THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS THIS AFTERNOON AND EVENING ARE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CDT WED MAY 27 2015
ALZ001>003-271630-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1039 AM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1130 AM CDT...
AT 1038 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BELMONT...OR NEAR TISHOMINGO STATE PARK...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...RED BAY...
CHEROKEE...BLOODY SPRINGS...COLBERT HEIGHTS...MALONE AND CROOKED OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3478 8811 3497 8786 3469 8754 3444 8815
3447 8816
TIME...MOT...LOC 1538Z 236DEG 35KT 3455 8818
STUMPFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CDT WED MAY 27 2015
ALZ001-271715-
LAUDERDALE AL-
1132 AM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1215 PM
CDT...
AT 1131 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...WHITEHEAD...CENTER STAR...KINGTOWN...ZIP CITY
AND GREEN HILL.
LAT...LON 3497 8798 3501 8786 3500 8741 3500 8738
3489 8731 3482 8751 3483 8752 3482 8759
3480 8762 3477 8771 3474 8774 3473 8781
3474 8784 3478 8788
TIME...MOT...LOC 1631Z 239DEG 25KT 3482 8783
STUMPFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT WED MAY 27 2015
ALZ001-271745-
LAUDERDALE AL-
1214 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 1245 PM CDT...
AT 1213 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...OR 17 MILES NORTHEAST OF FLORENCE...MOVING NORTHEAST AT
40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KILLEN...LEXINGTON...ANDERSON...WHITEHEAD...CENTER STAR...ELGIN AND
KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3500 8721 3493 8721 3480 8743 3481 8747
3494 8756 3501 8744
TIME...MOT...LOC 1713Z 248DEG 40KT 3490 8740
BCCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT WED MAY 27 2015
ALZ004-272200-
LAWRENCE AL-
358 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 500
PM CDT...
AT 357 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOULTON...TRINITY...COURTLAND...NORTH COURTLAND...HILLSBORO...
HATTON...CHALYBEATE SPRINGS...WHEELER...NE SMITH AND CADDO.
LAT...LON 3476 8721 3472 8713 3470 8713 3469 8711
3456 8710 3446 8739 3461 8747
TIME...MOT...LOC 2057Z 254DEG 8KT 3455 8740
73The Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
2 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail was reported.
Nickel sized hail was reported.
Flash flooding occurred near U.S. Highway 43 and Underwood road. High water between a foot and two feet entered the Dollar General store along U.S. Highway 43. There were several cars flooded along U.S. Highway 43, with Hal Kirby park flooded in the Russellville, Alabama area.
A large tree and a few power lines were downed by thunderstorm winds.
A large tree and a few power lines were downed by thunderstorm winds.
Flash flooding occurred with at least twelve inches of water flowing over Liggins Spring road, resulting in a Bridge and the road slightly damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577532, 577535, 577538, 577539, 577541, 577584.